North Carolina, 2003

Hail in North Carolina, April 29, 2003

April 29, 2003 · NWS RAH · 3 events in 3 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Apr 29, 1:30 PM EST, 2 hours 55 minutes earlier.

Area forecast discussion, Apr 29, 1:30 PM EST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
230 PM EDT TUE APR 29 2003

TONIGHT THROUGH WEDNESDAY NIGHT...
LATEST MSAS/SURFACE ANALYSIS SHOW TROUGH OVER PIEDMONT AND SOME
INSTABILITY. HOWEVER LIMITED MOISTURE AND SURFACE WINDS BECOMING MORE
WEST/NORTHWEST HAVE RESULTED IN ATMOSPHERE DRYING OUT SOMEWHAT.
ADDITIONALLY WEST/NORTHWEST WINDS 925 THROUGH 850. TRENDS SHOW CU
FIELD SLOW TO GET GOING...LITTLE MORE IN THE PAST HOUR.
SO FOR TONIGHT...PLAN TO DROP MENTION OF SHOWER/THUNDERSTORM FOR
EVENING. WOULDNT RULE OUT AN ISOLATED ONE OR TWO WHICH CAN BE
HANDLED BY NOWCAST.

BACKDOOR FRONT APPROACHES THE STATE LATE TONIGHT AS HIGH PRESSURE
BUILDS OVER GREAT LAKES REGION. FRONT PUSHES SOUTH...STALLING
VICINITY OF CENTRAL/SOUTH CENTRAL SECTIONS BY MORNING. HIGH PRESSURE
SLIDES OFFSHORE...FRONT MOVING BACK NORTH LATE AFTERNOON/EVENING.
WITH THE FRONT IN THE AREA...MORE MOISTURE AVAILABLE(PRECIP WATER
INCREASE) AND INSTABILITY. PLAN TO CONTINUE CHANCE (30 PERCENT)
FOR WEDNESDAY/WEDNESDAY NIGHT...PRECIP CUTTING OFF TOWARD MIDNIGHT.

THURSDAY...
HIGH PRESSURE OFF THE MID ATLC COAST RESULTS IN WEAK EAST-WEST RIDGE
ACROSS THE AREA WITH LOW OFF EAST FLORIDA COAST. SOME MOISTURE
AVAILABLE AS PRECIP WATER OVER AN INCH AND INSTABILITY. BUT NO STRONG
TRIGGERS. AGAIN WOULDNT RULE OUT ISOLATED ACTIVITY.

FRIDAY THROUGH SATURDAY...
COLD FRONT APPROACHES FROM THE WEST AND MODEL DIFFERENCES PERSIST AS
TO WHEN FRONT WILL MOVE THROUGH AREA. SO WILL CONTINUE CHANCE FOR
MAINLY AFTERNOON/EVENING CONVECTION.

SUNDAY THROUGH TUESDAY...
DRY FOR SUNDAY AND MONDAY WITH COOLER TEMPERATURES. A FRONT APPROACHES
LATE MONDAY/TUESDAY. AGAIN MODELS ARE HAVING THEIR DIFFERENCES SO
WILL NOT INTRODUCE PRECIP ON TUESDAY.

.RAH...NONE.

RA
Hazardous weather outlook, Apr 29, 4:15 AM EST, 12 hours 10 minutes before
NCZ007>011-022>028-038>043-073>078-083>086-088-089-301015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
515 AM EDT TUE APR 29 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Local storm report, Apr 29, 4:20 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH, NC
520 PM EDT TUE APR 29 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0510 PM    NW FORSYTH COUNTY        NC   .75 INCH HAIL
04/29/03   FORYSTH                        REPORTED NEAR US 421 NEAR
                                          THE YADKIN RIVER

The radar

The Roanoke radar (KFCX), 116 km away, was scanning. The volume nearest the first event began at 21:22 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Forsyth

When
April 29, 4:25 PM EST
Where
Forsyth County, 2 mi S of Clemmons
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.983, -80.383

Hail, Davidson

When
April 29, 4:40 PM EST
Where
Davidson County, 2 mi N of Welcome
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.950, -80.267

Hail, Sampson

When
April 29, 5:23 PM EST
Where
Sampson County, Newton Grove
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
35.250, -78.350

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, April 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5348276, 5348277, 5348278.